Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 31, 2013, 10:04 PM EDT for Caswell County, North Carolina; Halifax County, Pittsylvania County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2013, 10:04 PM EDT (02:04 UTC)
- Expired
- Aug 1, 2013, 4:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caswell County, NC, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 12:10 AM EDT | FLASH FLOOD | 5 Sse Halifax, VA | POPLAR CREEK WAS FLOWING OVER SUMMIT DRIVE NEAR RAILROAD STREET IN SOUTH BOSTON. THE ROAD HAD TO BE CLOSED. WATER WAS AT LEAST THREE INCHES DEEP AT THIS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
797
WGUS51 KRNK 010204
FFWRNK
NCC033-VAC083-143-010800-
/O.NEW.KRNK.FF.W.0048.130801T0204Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EDT WED JUL 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 400 AM EDT
* AT 957 PM EDT...DOPPLER RADAR INDICATED BANDS OF THUNDERSTORMS
TRAINING ACROSS THE WARNED AREA...PRODUCING ROUNDS OF VERY HEAVY
RAIN. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN IN A FEW AREAS
JUST TO THE EAST OF DANVILLE. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PROVIDENCE...
SOUTH BOSTON...
TURBEVILLE...
YANCEYVILLE...
AND INGRAM.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO POSSIBLY 3 INCHES ARE POSSIBLE
IN THE WARNED AREA. MUCH OF THIS RAIN MAY FALL OVER A VERY SHORT
PERIOD OF TIME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3645 7946 3654 7938 3654 7935 3657 7933
3658 7930 3658 7933 3659 7933 3686 7909
3675 7882 3654 7902 3654 7914 3641 7914
3633 7922
$$
164 follow-up statements
558
WGUS71 KRNK 010322
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT WED JUL 31 2013
NCC033-VAC083-143-010800-
/O.CON.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1122 PM EDT WED JUL 31 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
AT 1115 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. BETWEEN TWO AND THREE INCHES OF RAIN HAS ALREADY FALLEN
IN THE RINGOLD AREA...WITH AMOUNTS OF BETWEEN ONE AND TWO INCHES IN
THE SOUTH BOSTON AREA IN A SHORT PERIOD OF TIME. RAPID RUNOFF FROM
THE HEAVY RAIN IS EXPECTED TO RESULT IN FLASH FLOODING ON SMALL
CREEKS AND STREAMS IN THE AREA.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PROVIDENCE...
SOUTH BOSTON...
TURBEVILLE...
YANCEYVILLE...
AND INGRAM.
ADDITIONAL RAINFALL AMOUNTS OF ABOUT AN INCH ARE POSSIBLE THROUGH
MIDNIGHT...BRINGING STORM TOTALS UP TO AROUND FOUR INCHES IN SOME
AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH MOVING WATER THAT COVERS
THE ROAD. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3645 7946 3654 7938 3654 7935 3657 7933
3658 7930 3658 7933 3659 7933 3686 7909
3675 7882 3654 7902 3654 7914 3641 7914
3633 7922
$$
WERT418
WGUS71 KRNK 010412
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT THU AUG 1 2013
NCC033-VAC083-143-010800-
/O.CON.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1212 AM EDT THU AUG 1 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
AT 1205 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAS
MOVED EAST OF THE WARNING AREA. ALTHOUGH ONLY SPOTTY MAINLY LIGHT
RAIN IS EXPECTED FOR THE REST OF THE NIGHT...RUNOFF FROM THE
TORRENTIAL RAIN EARLIER TONIGHT MAY STILL RESULT IN RAPID RISES OF
SMALL STREAMS AND CREEKS IN THE AREA...RESULTING IN FLASH FLOODING
WELL INTO THE PRE DAWN HOURS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ALTON...
CLUSTER SPRINGS...
MILTON...
PROVIDENCE...
SEMORA...
AND SOUTH BOSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE
TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN.
NEVER TRY TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3645 7946 3654 7938 3654 7935 3657 7933
3658 7930 3658 7933 3659 7933 3686 7909
3675 7882 3654 7902 3654 7914 3641 7914
3633 7922
$$
WERT170
WGUS71 KRNK 010603
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT THU AUG 1 2013
NCC033-VAC143-010608-
/O.CAN.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASWELL NC-PITTSYLVANIA VA-
203 AM EDT THU AUG 1 2013
...THE FLASH FLOOD WARNING FOR
CASWELL COUNTY...
AND SOUTHEASTERN PITTSYLVANIA COUNTY IS CANCELLED...
THE HEAVY RAIN AND THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD
WARNING FOR THESE AREAS MOVED OUT OF THE AREA AROUND MIDNIGHT.
ADDITIONAL RAINFALL EXPECTED DURING THE NEXT SEVERAL HOURS SHOULD BE
LIGHT AND GENERALLY LESS THAN 1/4 INCH. THUS...FLASH FLOODING IS NO
LONGER IMMINENT AT THIS TIME.
LAT...LON 3654 7902 3655 7922 3662 7920 3667 7918
3670 7918 3673 7917 3678 7916 3686 7909
3675 7882
VAC083-010800-
/O.CON.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX VA-
203 AM EDT THU AUG 1 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
AT 158 AM EDT...DOPPLER RADAR INDICATED THAT 4 TO 5 INCHES OF RAIN
LIKELY FELL IN THE SOUTHWEST PART OF THE COUNTY...WEST OF
ALTON...WITH A LARGE AREA OF 2 TO 3 INCHES OF RAINFALL THROUGH THE
SOUTHWEST PART OF THE COUNTY TOWARD HALIFAX AND SOUTH BOSTON. POPLAR
CREEK IN SOUTH BOSTON IS REPORTED TO BE OUT OF ITS BANKS AND SUMMIT
ROAD HAS BEEN CLOSED AT THIS LOCATION AS A RESULT. ALTHOUGH RAINFALL
HAS DIMINISHED SINCE MIDNIGHT...RUNOFF INTO AREA CREEKS AND STREAMS
WILL CONTINUE AS A RESULT OF THE EARLIER EXCESSIVE RAINFALL.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TURBEVILLE...
SOUTH BOSTON...
HALIFAX...
INGRAM...
AND ALTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3654 7902 3655 7922 3662 7920 3667 7918
3670 7918 3673 7917 3678 7916 3686 7909
3675 7882
$$
RAB263
WGUS71 KRNK 010759
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 AM EDT THU AUG 1 2013
VAC083-010808-
/O.EXP.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX VA-
359 AM EDT THU AUG 1 2013
...THE FLASH FLOOD WARNING FOR
SOUTHWESTERN HALIFAX COUNTY WILL EXPIRE AT 400 AM EDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT FOR THE REST OF THE NIGHT.
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 3654 7902 3655 7922 3662 7920 3667 7918
3670 7918 3673 7917 3678 7916 3686 7909
3675 7882
$$
WERTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:03 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 31, 9:03 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 903 PM EDT WED JUL 31 2013 .SYNOPSIS... LOW PRESSURE WILL TRAVEL FROM KENTUCKY TO PENNSYLVANIA OVERNIGHT...AND ITS ASSOCIATED WARM FRONT WILL MOVE NORTH THROUGH OUR REGION BY EARLY THURSDAY. AS THE LOW CONTINUES TOWARD THE COAST ON THURSDAY...ITS ASSOCIATED COLD FRONT WILL CROSS THE AREA FROM WEST TO EAST. HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT BY FRIDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 825 PM EDT WEDNESDAY... LATEST OBSERVED SOUNDINGS SHOW GOOD VEERING WITH HEIGHT THIS EVENING AHEAD OF THE 5H/85H TROUGH AXIS HEADING IN FROM THE WEST OVERNIGHT. HOWEVER MAIN PIECE OF UPPER SUPPORT LOOKS TO SCOOT OUT AHEAD AND IN ADVANCE OF THE WARM FRONT THAT WILL SLOWLY EDGE NE INTO THE REGION LATE. THUS APPEARS MAIN FORCING WITH TIME OVERNIGHT WILL BE MAINLY WITH LOW LEVEL ISENTROPIC LIFT AHEAD OF THE BOUNDARY AS BETTER LIFT EXITS TO THE NE EARLY ON. HOWEVER WILL STILL HAVE SOME SHALLOW BASED CONVECTION ACROSS THE SE THROUGH AROUND MIDNIGHT WHERE ABOUT THE ONLY AXIS OF INSTABILITY REMAINS GIVEN CLOUDS/RAIN DURING THE AFTERNOON. ENOUGH LOW LEVEL HELICITY PER CURVED HODOGRAPHS FOR SOME OF THE CELLS TO ACQUIRE ROTATION BUT SPEEDS ALOFT QUITE WEAK WITH TRANSPORT OF WINDS TO THE SURFACE LIMITED BY THE SURFACE STABLE LAYER. THUS KEEPING IN LIKELY/CAT POPS SE CORNER A FEW MORE HOURS GIVEN ADDED SHRA/TSRA HEADING NE OUT OF CENTRAL NC...WHILE LEAVING LIKELYS TO HIGHER CHANCE ALONG THE HIGHWAY 460 CORRIDOR AS WELL WHERE MORE SPOTTY NATURE -RA LOOKS TO PERSIST. FOG/DZ MAY ALSO BECOME AN ISSUE LATE AS WARMER AIR ALOFT ARRIVES UNDER BETTER SW FLOW WITH THE APPROACH OF THE WARM FRONT SO BEEFED UP FOG COVERAGE. WITH SOME TEMPS ALREADY AROUND GOING FORECAST LOWS UPDATING TO LOWER A FEW MORE DEGREES IN SPOTS WITH ONLY SMALL ADDED TEMP FALLS EXPECTED GIVEN MOISTURE OVERNIGHT. BY THURSDAY MORNING...THE LOW WILL BE OVER CENTRAL PENNSYLVANIA AND ITS ASSOCIATED COLD FRONT WILL BE ENTERING THE WESTERN PART OF THE FORECAST AREA. THIS COLD FRONT WILL TRACK ACROSS THE AREA ON THURSDAY...BUT SLOW BY AFTERNOON AS ANOTHER LOW TRACKS NORTH ALONG THE COLD FRONT FROM GEORGIA. WE ARE EXPECTING A GENEROUS COVERAGE OF SHOWERS AND STORMS ACROSS THE EASTERN PART OF THE AREA ON THURSDAY. COVERAGE WILL BE DECLINING ACROSS THE MOUNTAINS DURING THE AFTERNOON. HIGH TEMPERATURES WILL RANGE FROM THE MID TO UPPER 70S ACROSS THE MOUNTAINS WITH LOW TO MID 80S OVER THE PIEDMONT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 230 PM EDT WEDNESDAY... INCREASED SPEED OF DRYING BEHIND THE FRONT THU EVENING AS SUBSIDENCE ALOFT KICKS IN PER ECMWF SOLUTION. FRIDAY WILL BE DRY WITH DEWPOINTS AT LEAST STAYING IN THE UPPER 50S TO LOWER 60S. WITH MORE SUN WILL SEE TEMPS WARM INTO THE MID TO UPPER 80S EAST OF THE MOUNTAINS WITH UPPER 70S TO LOWER 80S MOUNTAINS. FRI NIGHT HIGH PRESSURE WILL BE IN CONTROL BUT EXPECT WITH FAST FLOW ALOFT UPSTREAM CLOUD COVER IN THE FORM OF MID/HIGH CLOUDS WILL INCREASE OVERNIGHT...WHICH WILL KEEP LOWS UP CLOSE TO NORMAL WITH UPPER 50S/LOWER 60S MOUNTAINS TO MID 60S EAST. SATURDAY...THE NEXT FRONT SAGS SE TOWARD THE MOUNTAINS WITH MAIN ENERGY TO OUR NORTH. THE ECMWF AND GFS SHOWING PRECIP MAKING HEADWAY TOWARD OUR NW CWA BY SAT AFTERNOON...AND WILL KEEP 30/40 POPS GOING FOR MOST OF THE MOUNTAINS AND OVER AREAS NORTH OF A ROANOKE TO LYNCHBURG LINE...WITH SLIGHT CHANCE TO NOTHING IN THE SOUTHEAST. WITH CLOUD COVER IN PLACE WENT COOLER THAN MOS GUIDANCE WITH UPPER 70S MOUNTAINS TO MID 80S EAST. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 100 PM EDT WEDNESDAY... KEEPING WITH A BLEND OF THE 00Z ECMWF/06Z GFS IN THE FIRST COUPLE OF DAYS THIS PERIOD THEN TRANSITIONING MORE TOWARD ECM/WPC BLEND. STILL NOT LOOKING AT A WHOLE LOT OF PRECIPITATION OVERALL BUT THE NW FLOW WITH BROAD TROUGH OVER THE NE INTO THE MID ATLANTIC WILL KEEP SOME FRONTAL SYSTEMS MOVING THROUGH OVER THIS PERIOD WITH BOUNDARY WASHING OUT/STALLING OUT TO OUR SOUTH. MOSTLY LOOKING AT JUST BELOW NORMAL TEMPERATURE SETUP AT LEAST AFTER THE FIRST FRONT PASSES BY SUNDAY AFTERNOON. HIGH PRESSURE WILL SETTLE OVER THE MID ATLANTIC MONDAY FOLLOWED BY ANOTHER SHORTWAVE AND ATTENDANT FRONT FOR EARLY TUESDAY. KEPT POPS OVERALL IN THE SLIGHT CHANCE TO CHANCE RANGE...BUT APPEARS THE PATTERN FAVORS THE WRN SLOPES OF WV/SW VA INTO NW NC TO HAVE BETTER THREAT OF SHOWERS OR STORMS NEXT WEEK. THE 06Z GFS AT TIMES SHOWED CONVECTIVE FEEDBACK/HIGHER QPF BULLSEYES WITH THE FRONT DRAPED OVER US EARLY NEXT WEEK AND GENERALLY RULED THIS OUT...FAVORING HPC/ECMWF. AFTER MIDWEEK THE FRONT EXPECTED TO STALL OUT THE SOUTHEAST WHILE HIGH PRESSURE NOSES IN FROM THE MIDWEST. AT THIS STAGE THE PATTERN STILL FAVORS SOME THREAT OF SHOWERS BUT OVERALL MID AND UPPER FLOW STAYS WEST TO NORTHWEST. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... AS OF 640 PM EDT WEDNESDAY... PATCHY LIGHT RAIN WITH BANDS OF HEAVIER SHRA CONTINUE ACROSS MUCH OF THE AREA THIS EVENING RESULTING IN QUITE VARIABLE CIGS/VSBYS INCLUDING MVFR/IFR MOUNTAINS TO VFR ACROSS THE EAST WHERE STILL SEEING MOSTLY MID DECK. EXPECT THIS SCENARIO TO PERSIST EARLY THIS EVENING WITH MOST SIGNIFICANT SHRA/ISOLATED TSRA AFFECTING SITES ALONG AND EAST OF THE BLUE RIDGE WHERE LOWERING CONDITIONS TO MORE WIDESPREAD MVFR ARE EXPECTED. AS WE PROGRESS INTO THE OVERNIGHT HOURS...LOW PRESSURE WILL SLIDE FROM KENTUCKY TO PENNSYLVANIA WHICH WILL BRING A WARM FRONT NORTH THROUGH THE REGION ON THE EAST SIDE OF THE LOW TOWARD MORNING. STILL EXPECTING A GENERAL TREND TOWARD LOWERING FLIGHT CONDITIONS DURING THIS PERIOD TO IFR AT MOST LOCATIONS ALONG WITH PATCHY LIGHT RAIN...DRIZZLE AND MIST/FOG. MAY EVEN SEE A PERIOD OF LIFR JUST AHEAD OF THE FRONT LATE WITH MORE FOG/STRATUS. OTRW WINDS WILL REMAIN LIGHT AND VARIABLE BUT TREND LIGHT FROM THE SOUTHWEST TOWARD DAYBREAK THURSDAY. THE COLD FRONT ASSOCIATED WITH THE LOW IS EXPECTED TO MOVE INTO THE WESTERN PART OF THE AREA AFTER 12Z/8AM THURSDAY. THIS SHOULD SHIFT WINDS TO A MORE WESTERLY COMPONENT WITH PERHAPS A BAND OF SHRA RIGHT ALONG THE FRONT EARLY ON. HOWEVER FLIGHT CATEGORIES ARE EXPECTED TO IMPROVE AHEAD OF THE FRONT AS LOW LEVEL MOISTURE MIXES OUT WITH HEATING ESPCLY EASTERN LOCATIONS. SHOWERS WILL LIKELY REDEVELOP ALONG THE FRONT ALONG/EAST OF THE BLUE RIDGE AROUND MIDDAY...WITH SOME ISOLATED THUNDERSTORMS BY THE EARLY AFTERNOON HEADING EAST TOWARD KLYH/KDAN. SINCE MEDIUM TO HIGH CONFIDENCE IN SEEING A SHRA/TSRA ACROSS EASTERN SITES...INCLUDED A PREVAILING SHRA WITH VCTS MENTION THERE. ELSW EXPECTING MVFR CIGS AND POSSIBLE MVFR VSBYS IN EARLY SHRA TO IMPROVE TO A BKN VFR LAYER WITH ONLY ISOLATED -SHRA WITH THE FRONTAL PASSAGE. THE INFLUENCE OF THE FRONT WILL CONTINUE TO PROVIDE SHOWERS ACROSS PARTS OF THE REGION INTO THURSDAY EVENING...ESPECIALLY IN THE EAST. HIGH PRESSURE STARTS BUILDING INTO THE AREA BY LATE THURSDAY NIGHT AND CONTINUES OVER THE AREA THROUGH EARLY SATURDAY. MAINLY VFR CONDITIONS ARE EXPECTED DURING THIS PERIOD EXCEPT LATE AT NIGHT AND EARLY MORNING HOURS WHEN MOUNTAIN AND RIVER VALLEY FOG WILL BE POSSIBLE. THE NEXT COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA SATURDAY EVENING INTO SUNDAY MORNING. ANTICIPATE A RETURN OF SCATTERED SHOWERS AND STORMS AND SOME AREAS OF SUB-VFR CONDITIONS. HIGH PRESSURE AND MAINLY VFR CONDITIONS RETURN BY MONDAY. EARLY MORNING FOG WILL AGAIN BE A POSSIBILITY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/JH SHORT TERM...WP LONG TERM...WP AVIATION...DS/JH
Hazardous weather outlook, Jul 31, 9:11 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 911 PM EDT WED JUL 31 2013 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 020115- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 911 PM EDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS COULD RESULT IN LOCALIZED HEAVY RAIN ON THURSDAY...MAINLY ALONG AND EAST OF THE BLUE RIDGE. ADDITIONAL SHOWERS AND STORMS ARE POSSIBLE OVER THE WEEKEND WITH ANOTHER FRONT...AND PERHAPS AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-020115- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 911 PM EDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS COULD RESULT IN HEAVY RAINFALL ON THURSDAY. ADDITIONAL SHOWERS AND STORMS ARE POSSIBLE OVER THE WEEKEND WITH ANOTHER FRONT...AND PERHAPS AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 6:39 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT WED JUL 31 2013
VAZ033-043-312330-
HENRY VA-FRANKLIN VA-
639 PM EDT WED JUL 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 730 PM EDT
* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FIGSBORO...MOVING TO THE NORTHEAST AT 20
MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SYDNORSVILLE...
FIGSBORO...
SNOW CREEK...
AND OAK LEVEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3680 7996 3701 7968 3694 7962 3682 7965
3675 7982 3673 7989
TIME...MOT...LOC 2236Z 234DEG 15KT 3679 7986
16Special weather statement, Jul 31, 7:06 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT WED JUL 31 2013
NCZ006-VAZ058-312345-
CASWELL NC-HALIFAX VA-
706 PM EDT WED JUL 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 745 PM EDT
* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TOPNOT...MOVING TO THE EAST AT 25 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
YANCEYVILLE...
VIRGILINA...
CLUSTER SPRINGS...
ALTON...
AND HAMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3642 7937 3672 7883 3655 7875 3654 7913
3629 7915 3625 7929
TIME...MOT...LOC 2302Z 249DEG 23KT 3637 7925Special weather statement, Jul 31, 9:33 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT WED JUL 31 2013
NCZ005-006-VAZ044-058-010230-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
933 PM EDT WED JUL 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 1030 PM EDT
* AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING BANDS OF HEAVY RAIN ACROSS ROCKINGHAM AND CASWELL
COUNTIES...WITH THESE BANDS MOVING TO THE NORTHEAST AT 25 MPH.
* VERY HEAVY RAIN IS FALLING...WITH RAINFALL RATES OF 2 TO 4 INCHES
PER HOUR IN SOME AREAS. IN ADDITION...SOME OF THESE BANDS OF HEAVY
RAIN ARE PASSING OVER THE SAME LOCATIONS REPEATEDLY...AND WILL
CAUSE WATER TO POND ON ROADWAYS. THIS RAIN MAY ALSO QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MAYFIELD...
PROVIDENCE...
DANVILLE CITY...
BLAIRS...
AND REIDSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3626 8002 3701 7900 3690 7871 3686 7867
3684 7867 3682 7868 3681 7867 3679 7869
3676 7867 3674 7869 3670 7867 3654 7889
3654 7913 3635 7915 3624 7929
TIME...MOT...LOC 0126Z 223DEG 52KT 3677 7901 3625 7955
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:33 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 57 min |
| Jul 31, 9:47 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 5 hr |
| Aug 1, 4:21 PM EDT | Special Weather Statement | RNK | Amherst | 39 min |
| Aug 1, 5:32 PM EDT | Special Weather Statement | RNK | Cumberland | 28 min |
| Aug 1, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 55 min |
| Aug 1, 6:27 PM EDT | Special Weather Statement | RNK | Pittsylvania | 48 min |
| Aug 1, 6:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 54 min |
| Aug 1, 7:19 PM EDT | Special Weather Statement | RNK | Pittsylvania | 41 min |
Nearby
Flash Flood Warnings in Virginia, 2013Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.